Statins: How the drug prevents heart attacks and strokes
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
They write: “St John’s wort, a herbal remedy taken for depression, reduces the amount of atorvastatin in your blood, so it does not work as well.
“Talk to your doctor if you’re thinking about starting St John’s wort, as it will change how well atorvastatin works.
“Sometimes, people take a supplement called CoQ10 with statins. There’s no clear evidence that taking it at the same time as atorvastatin benefits your health.
“If you decide to take a CoQ10 supplement, tell your doctor or pharmacist. Supplements can affect the way other medicines you’re taking work.”
They conclude that there’s “not enough information to say that other herbal remedies and supplements are safe to take with atorvastatin”.
The reason for this is because these remedies are “not tested in the same way as pharmacy and prescription medicines”. As a result, it is important to take great caution when mixing herbal remedies and statins.
What is St John’s Wort?
St John’s Wort is a herbal remedy which originates from a flower known as Hypericum perforatum, it is often recommended to treat mental health conditions.
The charity MIND says: “It contains may active substances, including hypericin and hyperforin, which are thought to affect mood.”
While commonly used, there is debate over its effectiveness for treating depression.
The NHS says: “St John’s wort is a popular herbal remedy promoted for the treatment of depression.
“While there’s evidence of its effectiveness, many experts advise against its use, because the amount of active ingredient varies among individual brands and batches, making the effects unpredictable.
“Taking St John’s wort with other medicines, such as antidepressants, anticonvulsants, anticoagulants and the contraceptive pill, can also cause serious health problems.”
However, MIND says something different.
The mental health charity states: “Research suggests that St John’s wort works in a similar way to standard antidepressant medication, by increasing the activity of brain chemicals such as serotonin and noradrenaline that are thought to play an important part in regulating our mood.
“In some cases, St John’s wort might be just as effective as some antidepressant drugs to treat mild or moderate depression.”
Are there any side effects?
Yes, in common with other remedies and medications, St John’s Wort can cause a range of side effects including:
• Allergic reactions
• Dry mouth
• Skin problems
• Increased sensitivity to light.
In some cases St John’s wort has been found to make some symptoms of other mental health conditions such as bipolar disorder or schizophrenia worse.
In common with other medications, if you take St John’s wort for a prolonged period of time and then stop taking it, there can be some withdrawal symptoms.
On this MIND says: “As St John’s wort works in a similar way to antidepressants, it is important to take similar care in stopping them as you would with antidepressants. It is a good idea to slowly reduce your dosage, as this reduces the chance of withdrawal symptoms.
“This is especially important if you’ve been taking it for longer than a few weeks. If you are thinking about stopping taking St John’s wort, it can be really useful to talk to your doctor about the safest way to withdraw.
“Some people stop taking St John’s wort without any problems, while others experience withdrawal symptoms. Unfortunately, current information about withdrawal symptoms isn’t very clear and more research needs to be done.
“Those who do experience withdrawal symptoms tend to report feeling sick, dizzy and tense during the withdrawal period, especially if they stop taking it suddenly without slowly reducing their dose.”
Source: Read Full Article